Swelling from Restylane or too much product injected?

I just had Restylane (1 cc) injected into the lines going downward on each side of my mouth 2 days ago. I am swollen on both sides, but the right side is more so. How do you know if it's just swelling or too much product injected. I sure hope it's just swelling!

Doctor Answers 4

Swelling Not Uncommon After Fillers

Swelling from the injection of a filler is not an uncommon event and can, as others have noted, last up to two weeks. The office where you were injected should have provided you with some post-injection instructions, which if followed can minimize any post swelling. I would recommend ice packs on a regular basis at this time.
We need to ask if there is anything else there besides swelling. Does the area hurt or is it red? These are things the injector needs to see pretty quickly and determine whether this is normal, or the beginning of an infection — something we want to treat pretty quickly.
A board-certified dermatologist or plastic surgeon should be your go-to office — because these are things we know how to deal with and see from others on a regular basis. If this is a concern, get it checked out.


Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

Swelling post-filler

I agree with the other doctors that waiting (I recommend 2 weeks) is essential, since this may resolve completely on its own. I recommend following up with your practitioner if it has not resolved after that amount of time.

Daniel P. Friedmann, MD
Austin Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Time will tell

Swelling is normal and can be more on one side than the other, even in the most experienced hands.  Give it 1-2 weeks.  If it remains overcorrected, don't worry.  It will eventually go away since Restylane really only lasts months (3-12) in areas that move around.  If you can't live with it, it can be reversed.  I hate reversing it because then you will look hollow again.  Ok, best of luck.

Adrian M. Guevara, MD
El Paso Dermatologist
5.0 out of 5 stars 1 review

Restylane and Swelling

Restylane is a great product for the nasolabial and oral commisures where you had it injected.  There are times when you can have some localized swelling for up to two weeks after the injections.  I would be patient for at least a week and you can ice a little bit in between as well.  If after two weeks you still seem swollen then it may be too much product was injected.  In that case you will need to return to your treating physician for possible Vitrase injections to dissolve the product.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.